Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV+DIABETIC
Mar 8, 2000

HI! I'VE BEEN POSITIVE FOR 6 YEARS,AND LAST WEEK I WAS TOLD THAT I'M NOW A DIABETIC BECAUSE OF VIRACEPT ONE OF THE MEDS I TAKE FOR HIV, I JUST WANT TO KNOW IS IT POSSIBLE. AND IF SO,I THINK PEOPLE SHOULD BE TOLD.AND ALSO WILL IT MAKE EITHER ONE WORSE OR HOW WILL THE MEDS INTERACT. THANK YOU FOR YOUR HELP.

JUST WONDERING

Response from Dr. Henry

Diabetes is common in the regular population so it often is not clear what the contribution of the protease inhibitors is. People with a family history of diabetes may be pre-disposed. Viracept, like the other protease inhibitors, has been linked to the development of diabetes but actually at a lower rate than many of the other drugs in the class. Diet, weight loss, exercise and either oral hypoglycemic drugs or insulin are the mainstays of treatment. Those treatments usually are well tolerated by persons with HIV on HIV meds. If your HIV doc and/or an endocrinologist feel that the Viracept is a key contributor to your diabetes the question comes up whether you should change HIV drugs. The answer to that relates partly to your past treatment history. In my experience some patients see improvement when they switch HIV drugs but that is a highly individualized decision between you and your HIV specialist.

Keith Henry, M.D.



Previous
Diabetes and Lipodystrophy
Next
CHOLESTEROL AND HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement